Clinical Signs and Symptoms and Laboratory Findings of Methadone Poisoning in Children|
Sharif, Mohammad Reza & Nouri, Saeed
Background: Poisoning accounts for about 7% of all accidents in children under 5 years and is implicated in over 5% of all childhood deaths in developing countries.
Objectives: Due to the potential risks of methadone poisoning in children and increased cases of methadone poisoning among Iranian children, this study was conducted to investigate the clinical signs and symptoms and laboratory findings of methadone toxicity in children.
Patients and Methods: The present retrospective, descriptive, cross-sectional study describes the clinical symptoms and signs and laboratory findings of methadone poisoning in children under 12 years old in Shahid Beheshti Hospital, Kashan, during the years 2009 to 2013.
Results: Of 58 patients, 33 (56.9%) were male and 25 (43.1%) female (P = 0.294). The mean age of patients was 5.2 ± 1.0 years. All the cases of poisoning happened with methadone syrup, due to unsafe keeping of methadone in mineral water bottles and containers of other drugs. Signs and symptoms included drowsiness (91.4 %), miosis (75.9%), vomiting (69.0%), ineffective breathing (any kind of breathing problem except apnea) (62.1%), apnea (53.4%), cyanosis (43.1%), seizure (8.6%), ataxia (6.9%) and delirium (3.4%).
Conclusions: Keeping methadone in appropriate containers and warning methadone consumers about the dangerous side effects of its consumption and the symptoms of methadone poisoning in children may minimize the occurrence of this form of poisoning and its complications in children.
Poisoning; Methadone; Child